B complex Megadose

Michelle Anne Freeman maf2d at galen.med.Virginia.EDU
Sat Oct 8 14:48:26 EST 1994


"Timothy Skellett"  writes:
> On 1 Oct 1994 13:55:55 GMT, 
> Raymond Luxury Yacht  <ryacht at stu.rpi.edu> wrote:
> 
> >Can harm be done to the CNS by taking megadoses of B complex vitmains?
> >I'm talking about taking 6 or 7 B-100 capsules, which contain at least 100mg
> >of each B vitamin, plus some choline and other factors.
> >
> >Thanks,
> >Myles
>  
> Too much B6 tends to do nasty things to your peripheral nerves, especially 
> your proprioceptive system (i.e. numbness of hands and feet, to a bad 
> degree). Such damage is mostly reversible (i.e. stay off B6 for a while) 
> but why do it in the first place?



We were given a _New England Journal of Medicine_ article
entitled "Megadose Vitamins:  Use and Misuse" in our
biochemistry course.  One of the striking things that this
article pointed out was that by overdosing on B6, you actually
deprived your body of the vitamin!  This is because ingested B6
(in the form of pyridoxine, pyridoxal, and pyridoxamine) must
be converted to the active coenzyme form, pyridoxal phosphate.
The enzymes that use this coenzyme (transaminases, deaminases,
and others) get swamped with the inactive form, and it's as if
you'd never taken any B6 at all (the inactive forms serve as
an abundant competitive inhibitor for the cofactor's binding
site).  The symptoms of B6 overdose are thus very similar to the 
symptoms of B6 deficiency (peripheral neuropathy).  

--
Michelle Freeman				 o o
MSTP/Neurosciences Graduate Student 		\   /------
maf2d at galen.med.virginia.edu			|\_/|-\--
						|   |  \    



More information about the Neur-sci mailing list